1. Home
  2. Knowledge Base
  3. Whey Protein Powder
  4. Why does Whey Protein give me gas?

Why does Whey Protein give me gas?

Whey protein powder is most likely giving you gas because you are lactose intolerant. Guess what, you’re not alone! More than 60% of the population have trouble digesting lactose from milk on some level. This can present various side effects including gas, bloating, cramps, nausea, diarrhea, headaches, fatigue, eczema and muscle pain. If you suffer any or several of these side effects including gas after using whey protein powder, then there is a good chance that lactose intolerance is the problem.

Its not all bad news though. You should still be able to use whey protein, but you need to select a powder that uses whey isolate rather than whey concentrate. Whey isolate has the advantage in that it should have negligible to no lactose at all. On top of that, whey isolate is more pure than whey concentrate and a more effective source of whey protein. Whey isolate should not cause problems with gas.

If you are still concerned, then egg protein powder offers an excellent alternative that is almost as effective as whey protein powder.

While lactose intolerance is the most likely cause of gas, in some cases excessive protein use can also lead to similar symptoms. Ensure you are not taking too much whey protein and never more than 30 grams in a serve. Make sure you hydrate well and get enough fiber from fruit and vegetables when on a high protein diet.

Was this article helpful?

Related Articles